Read in 2 mins Leader Resources » Teacher Tips » Special Needs Tips Print / Download Article Facebook Twitter Pinterest Email Special Needs Ministry: Ministering to Children With Diabetes Published: January 28, 2022 Does your church have a plan in place to minister to children with diabetes? Here’s what you need to know to make sure your classroom is prepared. What is diabetes? Diabetes is defined as several chronic conditions that interfere with how sugar is used in the body. Type 1 is early-onset or juvenile diabetes, and type 2 usually begins as an adult. Type 1 diabetes affects 700,000 to 800,000 adults and children in the United States, while type 2 diabetes affects 17 million adults and children. Diabetes requires an ongoing attempt to maintain a balanced level of sugar (glucose) within the body. What does diabetes look like? With low blood sugar, a child may experience nervousness or restlessness, dizziness, feeling hot, blurred vision, nausea, hunger, headache, or numbness in his throat. You may also notice confusion, irritability, lack of coordination, trouble speaking, erratic behavior (often mistaken as drunkenness in adults), profuse sweating, paleness, and shakiness. With high blood sugar, a child may need to urinate frequently, complain of overall malaise, lose energy, be excessively thirsty, or appear pale. What are practical ways to minister to kids with diabetes? Check with parents first to see if a snack is appropriate for the child — many diabetics must adhere to strict food timelines. Snacks must be very low in carbohydrates, such as pumpkin seeds, raw vegetables and dip, hardboiled eggs, and sliced lunchmeat. What do I do for high blood sugar reactions? There are different ways to respond to a child with low blood sugar as opposed to high blood sugar. Discuss with the child’s parents a plan if his or her blood sugar becomes very low or very high. Parents should be notified immediately if symptoms of high blood sugar appear because an injection of insulin may be necessary. Injections of insulin should be given only by trained individuals. What do I do for low blood sugar reactions? Stow a blanket and pillow in your room for resting after a low blood sugar reaction. Have an emergency kit available with glucose tablets (available at pharmacies); a carbohydrate snack approved by the child’s parents, such as granola bars or crackers and peanut butter; and a list of parents’ contact information. When warning signs of low blood sugar appear, treat the child’s blood sugar reaction discreetly and calmly. Give the child a glucose tablet or four ounces of soft drink or juice. Monitor him or her carefully for the next 15 minutes. With parent approval, follow up the initial treatment with a granola bar or crackers. If you don’t see improvement within 20 minutes, or if the child appears to be feeling worse, contact the child’s parents. Sally Castle is an associate professor of special education at Cedarville University in Cedarville, Ohio. Want more articles regarding children with special needs? Check out these posts! © Group Publishing, Inc. All rights reserved. No unauthorized use or duplication permitted. Get our FREE enewsletter! Join thousands of other children’s ministry leaders, getting fresh, helpful ideas delivered weekly to your inbox. Sign Up Please enter valid email address Sign Up Recieve offers and promos from Group? Got it! Would you also like offers and promos from Group? Yes! No Thanks, you're all set!